Alert archive / Guam / High Surf Advisories in 2021

High Surf Advisory 8, NWS Guam

April 24, 2021

NWS Guam issued this high surf advisory at Apr 24, 2021, 2:09 AM CDT. It took effect at Apr 24, 2021, 3:00 PM CDT. It was in force for 3 days.

The area

The counties it named.

The facts

Issued
Apr 24, 2021, 2:09 AM CDT (07:09 UTC)
In effect from
Apr 24, 2021, 3:00 PM CDT
Expired
Apr 27, 2021, 3:00 PM CDT
In force
3 days
Issued by
NWS Guam

The text

As transmitted.

400 
WHMY40 PGUM 240709
CFWGUM

Coastal Hazard Message
National Weather Service Tiyan GU
509 PM ChST Sat Apr 24 2021

GUZ001>004-242000-
/O.NEW.PGUM.SU.Y.0008.210424T2000Z-210426T2000Z/
Guam-Rota-Tinian-Saipan-
509 PM ChST Sat Apr 24 2021

...HIGH SURF ADVISORY IN EFFECT FROM 6 AM SUNDAY TO 6 AM TUESDAY...

* WHAT...Large breaking waves of 8 to 10 feet expected in the surf 
  zone.

* WHERE...Along west facing reefs of Guam, Rota, Tinian and Saipan.

* WHEN...From 6 AM Sunday to 6 AM ChST Tuesday.

* IMPACTS...Dangerous swimming and surfing conditions and localized
  beach erosion. Large breaking waves can knock you down and cause
  serious injuries. Strong rip currents can drag you out to sea. 

* ADDITIONAL DETAILS...Distant Subtropical Storm Surigae continues to
  slowly move toward the east-southeast, generating west swell that
  will produce hazardous surf conditions along west facing reefs. As
  the swell shifts toward the northwest, hazardous surf conditions
  may spread to north facing reefs Monday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced swimmers should remain out of the water due to
dangerous surf conditions.

&&

$$

Kleeschulte
9 follow-up statements
727 
WHMY40 PGUM 241721
CFWGUM

Coastal Hazard Message
National Weather Service Tiyan GU
321 AM ChST Sun Apr 25 2021

GUZ001>004-250130-
/O.CON.PGUM.SU.Y.0008.210424T2000Z-210426T2000Z/
Guam-Rota-Tinian-Saipan-
321 AM ChST Sun Apr 25 2021

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM CHST TUESDAY...

* WHAT...Hazardous surf of 8 to 10 feet expected in the surf zone 
  and dangerous rip currents.

* WHERE...Along north and west facing reefs of Guam, Rota, Tinian 
  and Saipan.

* WHEN...From 6 AM this morning to Tuesday morning.

* IMPACTS...Dangerous swimming and surfing conditions and 
  localized beach erosion. Large breaking waves can knock you 
  down and cause serious injuries. Strong rip currents can drag 
  you out to sea.

* ADDITIONAL DETAILS...Distant Subtropical Storm Surigae and a large
  mid-latitude low will generate the north and west swell that will 
  produce hazardous surf conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced swimmers should remain out of the water due to
dangerous surf conditions.

&&

$$

Slaughter
940 
WHMY40 PGUM 250158 CCA
CFWGUM

Coastal Hazard Message...CORRECTED
National Weather Service Tiyan GU
1158 AM ChST Sun Apr 25 2021

GUZ001>004-250130-
/O.COR.PGUM.SU.Y.0008.000000T0000Z-210426T2000Z/
Guam-Rota-Tinian-Saipan-
1158 AM ChST Sun Apr 25 2021

CORRECTED EXPIRATION TIME

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM TUESDAY...

* WHAT...Hazardous surf of 8 to 10 and dangerous rip currents.

* WHERE...Along north and west facing reefs of Guam, Rota, Tinian 
  and Saipan.

* WHEN...Through Tuesday morning.

* IMPACTS...Large breaking waves can knock you down and cause 
  serious injuries. Strong rip currents can drag you out to sea.

* ADDITIONAL DETAILS...Distant Subtropical Storm Surigae and a large
  mid-latitude low will generate the north and west swell that will 
  produce hazardous surf conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid venturing near reef lines facing north and west. It will be 
risky to swim or snorkel in these conditions.

&&

$$

Slaughter
668 
WHMY40 PGUM 250209 AAA
CFWGUM

Coastal Hazard Message...UPDATED
National Weather Service Tiyan GU
1209 PM ChST Sun Apr 25 2021

GUZ001>004-250900-
/O.CON.PGUM.SU.Y.0008.000000T0000Z-210426T2000Z/
Guam-Rota-Tinian-Saipan-
1209 PM ChST Sun Apr 25 2021

UPDATED TO EXTEND EXPIRATION TIME

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM TUESDAY...

* WHAT...Hazardous surf of 8 to 10 feet and dangerous rip currents.

* WHERE...Along north and west facing reefs of the Marianas.

* WHEN...Until 6 AM Tuesday.

* IMPACTS...Large breaking waves can knock you down and cause serious
			injuries. Strong rip currents can drag you out to sea.

* ADDITIONAL DETAILS...Multiple swells generated by distant Sub-
  tropical Storm Surigae and a large mid-latitude low will prolong
  hazardous surf conditions for the next few days.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid venturing near reef lines facing north and west. It will be
risky to swim or snorkel in these conditions.

&&

$$

Chan
272 
WHMY40 PGUM 250629
CFWGUM

Coastal Hazard Message
National Weather Service Tiyan GU
429 PM ChST Sun Apr 25 2021

GUZ001>004-252000-
/O.CON.PGUM.SU.Y.0008.000000T0000Z-210426T2000Z/
Guam-Rota-Tinian-Saipan-
429 PM ChST Sun Apr 25 2021

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM CHST TUESDAY...

* WHAT...Hazardous surf of 8 to 10 feet and dangerous rip currents.

* WHERE...Along west and north facing reefs.

* WHEN...Until 6 AM Tuesday.

* IMPACTS...Large breaking waves can knock you down and cause 
  serious injuries. Strong rip currents can drag you out to sea.

* ADDITIONAL DETAILS...Multiple swells generated by the remnants of  
  Surigae and a large mid-latitude low will prolong hazardous surf 
  conditions for the next few days.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid venturing near reef lines facing north and west. It will be 
risky to swim or snorkel in these conditions.

&&

$$

Kleeschulte
821 
WHMY40 PGUM 251922
CFWGUM

Coastal Hazard Message
National Weather Service Tiyan GU
522 AM ChST Mon Apr 26 2021

GUZ001>004-260900-
/O.EXT.PGUM.SU.Y.0008.000000T0000Z-210427T2000Z/
Guam-Rota-Tinian-Saipan-
522 AM ChST Mon Apr 26 2021

...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 6 AM WEDNESDAY...

* WHAT...Hazardous surf of 8 to 12 feet and dangerous rip currents. 

* WHERE...Along west and north facing reefs.

* WHEN...Until 6 AM Wednesday.

* IMPACTS...Large breaking waves can knock you down and cause 
  serious injuries. Strong rip currents can drag you out to sea.

* ADDITIONAL DETAILS...Multiple swells generated by the remnants of
  Surigae and a large mid-latitude low will prolong hazardous surf
  conditions for the next couple of days.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid venturing near reef lines facing north and west. It will be 
risky to swim or snorkel in these conditions.

&&

$$

Aydlett
163 
WHMY40 PGUM 260600
CFWGUM

Coastal Hazard Message
National Weather Service Tiyan GU
400 PM ChST Mon Apr 26 2021

GUZ001>004-262000-
/O.CON.PGUM.SU.Y.0008.000000T0000Z-210427T2000Z/
Guam-Rota-Tinian-Saipan-
400 PM ChST Mon Apr 26 2021

...HIGH SURF ADVISORY IN EFFECT UNTIL 6 AM WEDNESDAY...

* WHAT...Hazardous surf of 10 to 12 feet and dangerous rip currents. 

* WHERE...Along west and north facing reefs of the Marianas.

* WHEN...Until 6 AM Wednesday.

* IMPACTS...Large breaking waves can knock you down and cause 
  serious injuries. Strong rip currents can drag you out to sea.

* ADDITIONAL DETAILS...Multiple swells generated by the remnants of
  Surigae and a large mid-latitude low will prolong hazardous surf
  conditions for the next couple of days.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid venturing near reef lines facing north and west. Rip currents 
will be life-threatening.

&&

$$

Middlebrooke
387 
WHMY40 PGUM 262018
CFWGUM

Coastal Hazard Message
National Weather Service Tiyan GU
618 AM ChST Tue Apr 27 2021

GUZ001>004-270430-
/O.CON.PGUM.SU.Y.0008.000000T0000Z-210427T2000Z/
Guam-Rota-Tinian-Saipan-
618 AM ChST Tue Apr 27 2021

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM WEDNESDAY...

* WHAT...Hazardous surf of 7 to 9 feet and dangerous rip currents.

* WHERE...Along west and north facing reefs of the Marianas.

* WHEN...Until 6 AM Wednesday.

* IMPACTS...Large breaking waves can knock you down and cause 
  serious injuries. Strong rip currents can drag you out to sea.

* ADDITIONAL DETAILS...Multiple swells generated by the remnants of
  Surigae and a large mid-latitude low will prolong hazardous surf
  conditions for the next day or so.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid venturing near reef lines facing north and west. Rip
currents will be life-threatening.

&&

$$
Stanko
171 
WHMY40 PGUM 270545
CFWGUM

Coastal Hazard Message
National Weather Service Tiyan GU
345 PM ChST Tue Apr 27 2021

GUZ001>004-272000-
/O.CON.PGUM.SU.Y.0008.000000T0000Z-210427T2000Z/
Guam-Rota-Tinian-Saipan-
345 PM ChST Tue Apr 27 2021

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM WEDNESDAY...

* WHAT...Hazardous surf of 7 to 9 feet and dangerous rip currents.

* WHERE...Along west and north facing reefs of the Marianas.

* WHEN...Until 6 AM Wednesday.

* IMPACTS...Large breaking waves can knock you down and cause 
  serious injuries. Strong rip currents can drag you out to sea.

* ADDITIONAL DETAILS...Surf is expected to fall below hazardous 
  levels by early Wednesday morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid venturing near reef lines facing north and west. Rip currents 
will be life-threatening.

&&

$$

Middlebrooke
009 
WHMY40 PGUM 272002
CFWGUM

Coastal Hazard Message
National Weather Service Tiyan GU
602 AM ChST Wed Apr 28 2021

GUZ001>004-272115-
/O.EXP.PGUM.SU.Y.0008.000000T0000Z-210427T2000Z/
Guam-Rota-Tinian-Saipan-
602 AM ChST Wed Apr 28 2021

...HIGH SURF ADVISORY HAS EXPIRED...

Buoys show that the north swell has subsided such that surf has
fallen below hazardous levels of 9 feet. This has also allowed 
the high risk of rip currents to fall to moderate.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Continue to exercise caution along reef lines as strong rip currents
are still possible.

$$

Ziobro

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Guam wrote its last area forecast discussion before this high surf advisory went out at Apr 23, 4:02 PM CDT, 10 hours 7 minutes earlier.

Area forecast discussion, Apr 23, 4:02 PM CDT, 10 hours 7 minutes before
Area Forecast Discussion
National Weather Service Tiyan GU
702 AM ChST Sat Apr 24 2021

.Marianas Synopsis...
Mostly clear skies are located south of Rota. For the rest of the
CNMI a stationary front located near Anatahan is producing partly to
mostly cloudy skies for Saipan and Tinian. Buoys show a west swell
around 5 feet at 12 seconds. Approximately 1135 miles northwest of
Guam, Tropical Storm Surigae has crossed to the east of 130E, re-
entering WFO Guam's Area of Responsibility.

&&

.Discussion...
The main weather event will be the passage of a surface trough
extending well to the south of TS Surigae starting Sunday night or
Monday. This system will be dragged across the region from the
remnants of Surigae, as it transitions into an extra- tropical
cyclone well north of the Marianas.

Models are in good agreement with this system and forecaster
confidence remains high through Tuesday evening. The forecast was
adjusted, mainly to clarify timing for when this trough will move
eastward through the region. Latest guidance shows the onset of
showers Sunday night or Monday, lasting through Tuesday afternoon.
Winds will also increase Monday, reaching 15 to 20 mph, with
stronger winds over Tinian and Saipan. After the passage of the
system, winds will shift, becoming easterly again as the trade winds
reorganize. In the second half of next week showers will remain a
possibility but will be isolated as the atmosphere become more
stable.

&&

.Marine...
Surf will begin to rise tonight as a north swell from a mid-latitude
low reaches the Marianas. At the same time the west swell will begin
to shift, becoming more northwest as Surigae continues to move
northeastward. Based on altimetry data and the historical bias of
the GFS-based wave models to underestimate north swells, the
latest coastal waters forecast reflected an increased height of the
north swell. The peak of the swell is expected to arrive Monday night
or Tuesday, possibly leading to hazardous conditions for small craft
and hazardous surf along north and west facing reefs.

&&

.Fire weather...
The KBDI continues to climb and is now at 730. Several large fires
were reported yesterday as fuels remain extremely dry. With no
wetting rain expected until Sunday night, at the earliest, fire
conditions will continue to deteriorate. While fire weather watch
criteria won't be reached today due to a lack of winds, on Sunday,
before the onset of rain, winds will increase possibly leading to a
narrow window where a red flag warning could be issued.

&&

.Tropical systems...
Surigae, now a tropical storm, has move back into WFO Guam's AOR.
Because of that, we have begun issuing tropical cyclone public
advisories once again. TS Surigae will move eastward, well north of
the Marianas, as it transitions into an extra-tropical cyclone.
There will be no direct impacts to the Marianas from Surigae, but
swells from the storm will could cause hazardous surf along west and
north facing reefs. Surigae will not intensify back to typhoon
strength as environmental wind shear is too strong and it is becoming
extra- tropical as it interacts with the frontal boundary.

&&

.Eastern Micronesia...
Weak trades reach westward into the Marshall Islands as a narrow
ridge, extending northeast from Pohnpei and Kosrae toward Midway
Atoll, gets squeezed so the south of a stationary front curving from
the Marianas to northeast of Wake Island. Despite the ridge,
satellite imagery shows extensive low and mid-level cloud cover
within a moist environment with MIMIC TPW indicating precipitable
water amounts around 2 inches for much of the region.

Heading through the weekend, easterly trades will punch farther and
farther west as the weakening frontal system allows the surface ridge
to lift northward. Other than the occasional flare up of trade-wind
showers seen in the models, a rather dry and benign weather pattern
is expected into early next week. Seas of 3 to 5 feet will increase
by Sunday, rising to between 5 and 7 feet early next week as larger
north-period swell reaches the region, first from a large mid-
latitude low east of Japan, then from the remnants of TS Surigae,
later in the week. Altimetry data will need to be closely watched the
next couple of days to gauge how wave models are handling the north
swell. Slightly larger swell would be capable of producing hazardous
surf of around 9 feet along north facing reefs early next week.

&&

.Western Micronesia...
Weak high pressure is maintaining a stable and dry pattern across
much of the region, but Chuuk remains within a convergent
southwesterly flow that has maintained showers and thunderstorms
through the night.

For Yap and Palau, weak southwest to west winds will become
moderate by Sunday with increasing moisture gradually moving in from
the west. Convergent winds well south of a weakening TS Surigae will
bring increasing showers and thunderstorms to both locations by
Sunday night or Monday. By Tuesday, regional winds will decrease and
become variable. Around midweek, easterly trades will begin to
reassert themselves across the area. Seas of 4 to 5 feet will
increase to between 5 and 8 feet Sunday or Monday as northerly swell
spreads into the area from Surigae. Surf could approach hazardous
levels of 9 feet late weekend or early week.

Wet conditions will continue for the short term at Chuuk, but should
begin to diminish tonight as a low-level ridge spreads into the area
from the east. A small surge of trade winds is expected to kick up
another round of showers around Monday. Seas will rise from around 4
feet today to between 4 and 6 feet early next week as a longer-period
north to northwest swell reaches the area.

&&

.GUM WATCHES/WARNINGS/ADVISORIES...
GU...None.
Marianas Waters...None.
&&

Marianas: Slaughter
Micronesia: Aydlett

Nearby

High Surf Advisories in Guam, 2021Every high surf advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.